Solve the Medical Riddle: She Had a Rash on Her Arms and Then New Patches Started Appearing on Her Legs, Fourth Week
Editor’s note: Welcome to our ThirdAge feature that gives you a chance to play medical sleuth as we share the details of what happened when a patient presented with a problem that stumped the physician at first.
The first week of this riddle, the patient reported her symptoms to an Urgent Care doctor who referred her to a dermatologist. The second week, the dermatologist proceeded with the examination using the first three components the classic S-O-A-P notes, which is as follows:
S=Symptoms or Chief Complaint
A=Assessment or Analysis
P=Treatment Plan or Recommendations
Last week, we let you know what some people had suggested as possible diagnoses. This week, the doctor will move on to <strong>P</strong> to reveal the actual diagnosis. Then we’ll begin a new riddle for the following month!
The Dermatologist Reveals the Diagnosis
All of the guesses that people made last week were good but Lorraine K. is the one who came closest to the actual diagnosis. She never received a diagnosis herself, but she probably did have the same condition that the dermatologist said Cynthia had: an id reaction to dermatitis, also called autosensitization. As the dermatologist put it, “Your immune system goes haywire”. That’s why Cynthia kept getting new patches of rash all over her body, even in places where she probably hadn’t touched an allergen.
While the exact cause of the id reaction is unknown, the following factors are thought to be responsible:
1. abnormal immune recognition of self skin antigens
2. stimulation of normal T/inflammation cells by altered skin constituent such as the antigen from the fern touching skin
3. lowering of the irritation threshold
4. blood/hematogenous spread/dissemination of cytokines/inflammatory enzymes from a primary site such as where the fern touched the skin
5. People Cynthia’s age sometimes have weakened immune systems and shingles is a rash that develops due to a weakened immune system. However, an id reaction is not caused by a weakened immune system. Rather it is a sign of an over-reactive immune system.
6. The id reaction doesn’t mean the actual fern material is “spreading”, but the body develops widespread response just the same.
The dermatologist said that she would do skin patch tests down the road if the treatments she was going to prescribe for Cynthia didn’t work but that she was confident the treatments would be sufficient.
1. Oral OTC antihistamines (Allegra or Claritin)
2. Oral diphenhydramine and cholpheniramine in sedating cold medicines
(Benadryl, Dramamine) can relieve itching but should be taken at night because they cause drowsiness.
3. Avoid applying antihistamine lotions to the skin because you may have allergic contact dermatitis from the lotion itself.
4. For mild cases that cover a relatively small area, over-the-counter 1% hydrocortisone cream may be sufficient but in Cynthia’s case, a prescription-strength cream was appropriate.
5. The dermatologist did not prescribe Prednisone, the oral steroid, because Cynthia’s medical history revealed that she has a mild case of glaucoma in one eye and is using Lumigan drops to control eye pressure. In the event that Prednisone is really necessary to control the id reaction, the dermatologist said she would consult with Cynthia’s ophthalmologist regarding the possibility of a low dose prescription for the steroid.
6. The dermatologist suggested topical soaks with cool tap water, Burrow’s solution and saline.
7. Cool compresses with saline or aluminum acetate solution such as Domeboro are helpful for acute vesicular dermatitis caused by ferns or poison ivy.
8. Some people with widespread vesicular dermatitis get relief from lukewarm oatmeal baths.
9. The dermatologist warned Cynthia not to be tempted to pop the tiny blisters because that could introduce bacteria and lead to infection.
Cynthia used the prescription ointment for two weeks and took one Allegra every evening. She saw great improvement. The rash on her arms faded to pink blotches. After a follow-up visit to the dermatologist, Cynthia began to wean herself off the Allegra by taking a pill every other night. A few new patches appeared but OTC ointment took care of them. Now, a month after the first acute episode, Cynthia is free of the rash and is completely off the Allegra. “I’ll make sure to use a walking stick instead of grabbing onto sword ferns the next time I go hiking in Montana,” she said. “I don’t want to take a chance on getting a rash with an id reaction ever again!”
Come back to ThirdAge.com on Friday, January 2nd when we’ll introduce a new medical riddle!
Marie Savard, M.D., a former Medical Contributor for ABC News and a frequent keynote speaker around the world, is one of the most trusted voices on women’s health, wellness, and patient empowerment. She is the author of four books,including one that made the Wall Street Journal list of the best health books of 2009: “Ask Dr. Marie: What Women Need to Know about Hormones, Libido, and the Medical Problems No One Talks About.” Dr. Marie earned a B.S. in Nursing and an M.D. degree at the University of Pennsylvania. She has served as Director of the Center for Women’s Health at the Medical College of Pennsylvania, technical advisor to the United Nations’ Fourth World Conference on Women in Beijing, advisor to the American Board of Internal Medicine Subcommittee on Clinical Competency in Women’s Health, health columnist for Woman’s Day magazine, and senior medical consultant to Lifetime Television’s Strong Medicine. Please visit DrSavard.comhttp://www.drsavard.com/index.php.